Alert archive / North Carolina / Tornado Warnings in 2009
Tornado Warning 19, NWS Raleigh, NC
NWS Raleigh, NC issued this tornado warning at May 5, 2009, 7:13 PM EDT for Franklin County, Wake County, North Carolina. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2009, 7:13 PM EDT (23:13 UTC)
- Expired
- May 5, 2009, 7:39 PM EDT
- In force
- 26 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Franklin County, NC, Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 27 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 7:23 PM EDT | HAIL 1 | 1 Nw Knightdale, NC | HAIL THE SIZE OF QUARTERS REPORTED NEAR KNIGHTDALE BLVD AND VILLAGE SQUIRE COURT. |
| May 5, 7:25 PM EDT | FUNNEL CLOUD | 1 Ene Knightdale, NC | FUNNEL CLOUD WITH ROPE APPEARANCE DOWN TO TREE TOP LEVEL NEAR AUBURN-KNIGHTDALE ROAD NEAR HIGHWAY 64. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 5:45 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 445 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS52 KRAH 052313
TORRAH
NCC069-183-060000-
/O.NEW.KRAH.TO.W.0019.090505T2313Z-090506T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
713 PM EDT TUE MAY 5 2009
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* TORNADO WARNING FOR...
EAST CENTRAL WAKE COUNTY IN CENTRAL NORTH CAROLINA
SOUTH CENTRAL FRANKLIN COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 800 PM EDT
* AT 712 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A TORNADO 6 MILES EAST OF RALEIGH...MOVING EAST AT 25 MPH.
* THE TORNADO WILL BE NEAR...
KNIGHTDALE AROUND 720 PM...
WENDELL AROUND 735 PM...
PILOT AROUND 750 PM...
BUNN AROUND 800 PM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS ON THE LOWEST FLOOR OF THE
BUILDING IN A SMALL ROOM SUCH AS A CLOSET OR BATHROOM OR IN AN
INTERIOR HALLWAY. USE BLANKETS OR PILLOWS TO PROTECT YOUR BODY FROM
FLYING DEBRIS. STAY AWAY FROM WINDOWS AND EXTERIOR WALLS.
HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT WEDNESDAY MORNING
FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3601 7816 3599 7815 3581 7826 3573 7841
3570 7861 3587 7866
TIME...MOT...LOC 2313Z 255DEG 20KT 3581 7853
$$
VINCENT3 follow-up statements
000
WWUS52 KRAH 052319
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
719 PM EDT TUE MAY 5 2009
NCC069-183-060000-
/O.CON.KRAH.TO.W.0019.000000T0000Z-090506T0000Z/
WAKE NC-FRANKLIN NC-
719 PM EDT TUE MAY 5 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR SOUTH
CENTRAL FRANKLIN AND EAST CENTRAL WAKE COUNTIES...
AT 718 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR KNIGHTDALE...OR 8
MILES EAST OF RALEIGH...MOVING EAST AT 20 MPH.
THE TORNADO WILL BE NEAR...
7 MILES SOUTH OF ROLESVILLE BY 730 PM EDT
WENDELL BY 740 PM EDT
PILOT AND 6 MILES SOUTH OF BUNN BY 800 PM EDT
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERAL SIGHTINGS OF FUNNEL CLOUDS HAVE BEEN REPORTED WITH THIS
STORM NEAR NEW HOPE ROAD AND HIGHWAY 64 NEAR KNIGHTDALE. THIS IS A
DANGEROUS SITUATION...TAKE COVER NOW IF A BASEMENT IS NOT
AVAILABLE...MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR.
STAY AWAY FROM WINDOWS AND EXTERIOR WALLS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT WEDNESDAY
MORNING FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3601 7816 3599 7815 3581 7826 3573 7841
3570 7861 3587 7866
TIME...MOT...LOC 2318Z 256DEG 17KT 3582 7850
$$
VINCENT000
WWUS52 KRAH 052327
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
727 PM EDT TUE MAY 5 2009
NCC069-183-060000-
/O.CON.KRAH.TO.W.0019.000000T0000Z-090506T0000Z/
WAKE NC-FRANKLIN NC-
727 PM EDT TUE MAY 5 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR SOUTH
CENTRAL FRANKLIN AND EAST CENTRAL WAKE COUNTIES...
AT 725 PM EDT...A TRAINED WEATHER SPOTTER REPORTED A FUNNEL CLOUD
ON KNIGHTDALE ROAD NEAR HIGHWAY 64...MOVING EAST AT 20 MPH.
THE TORNADO WILL BE NEAR...
WENDELL BY 740 PM EDT
PILOT BY 755 PM EDT
8 MILES SOUTH OF BUNN BY 800 PM EDT
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT WEDNESDAY
MORNING FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3599 7815 3581 7826 3573 7841 3571 7852
3590 7856 3601 7816
TIME...MOT...LOC 2326Z 259DEG 18KT 3581 7846
$$
VINCENT000
WWUS52 KRAH 052339
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
739 PM EDT TUE MAY 5 2009
NCC069-183-052347-
/O.CAN.KRAH.TO.W.0019.000000T0000Z-090506T0000Z/
WAKE NC-FRANKLIN NC-
739 PM EDT TUE MAY 5 2009
...THE TORNADO WARNING FOR SOUTH CENTRAL FRANKLIN AND EAST CENTRAL
WAKE COUNTIES IS CANCELLED...
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER
EXPECTED TO PRODUCE SEVERE WEATHER...THEREFORE THE TORNADO WARNING
HAS BEEN CANCELLED. ALTHOUGH THE WARNING IS CANCELLED...THIS STORM
IS STILL CAPABLE OF PRODUCING 30 TO 40 MPH WIND GUSTS...SMALL
HAIL...AND DANGEROUS CLOUD TO GROUND LIGHTNING AS IT MOVES EAST INTO
JOHNSTON AND NASH COUNTIES.
IF YOU OBSERVED A TORNADO...DAMAGING WINDS...OR LARGE HAIL...PLEASE
NOTIFY YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT WEDNESDAY
MORNING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3599 7815 3581 7826 3573 7841 3571 7852
3590 7856 3601 7816
TIME...MOT...LOC 2337Z 256DEG 21KT 3582 7825
$$
VINCENTWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at May 5, 3:17 PM EDT, 3 hours 56 minutes earlier.
Area forecast discussion, May 5, 3:17 PM EDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 317 PM EDT TUE MAY 5 2009 .SYNOPSIS... A WEAK STATIONARY FRONT OVER CENTRAL NC WILL PUSH NORTH AS A WARM FRONT LATER TONIGHT. AN UPPER LEVEL TROUGH AND SURFACE COLD FRONT ARE EXPECTED TO PUSH EAST ACROSS CENTRAL NC WEDNESDAY NIGHT INTO THURSDAY MORNING. && .NEAR TERM /THROUGH TONIGHT/... AS OF 305 PM TUESDAY... BEST CHANCE OF CONVECTION...SOME OF WHICH MAY BE SEVERE WILL EXIST ACROSS THE SOUTHERN COUNTIES OF CENTRAL NC THROUGH 00Z. BREAKS IN OVERCAST HAVE DEVELOPED...WARMING TEMPS WELL INTO THE 70S. THIS HAS RESULTED IN SURFACE BASE CAPE VALUES AROUND 2000 J/KG WITH MIXED LAYER CAPE 500-750 J/KG. 0-1KM HELICITY NEAR THE SC BORDER HOVERING NEAR 150 M2/S2. SFC BOUNDARY HAS HELD STEADY PAST FEW HOURS STRETCHING FROM RWI-SOUTH OF RDU-ASHEBORO. WATER VAPOR DOES DEPICT TAIL OF S/W ROTATING THROUGH MOUNTAINS AT THIS TIME. THIS FEATURE MAY INITIATE CONVECTION OVER THE SOUTHERN PIEDMONT. IF THIS OCCURS...STORMS SHOULD RAPIDLY DEVELOP AND POSSIBLY BECOME SEVERE. WILL NEED TO MONITOR STORMS THAT INTERSECT OR MOVE ALONG BOUNDARY AS HELICITY WILL BE ENHANCED ALONG THIS FEATURE...INCREASING TORNADIC THREAT. AIR MASS STABILIZES LATE THIS EVENING AND OVERNIGHT AS WHERE WILL BE IN THE SUBSIDENCE REGION OF EXITING S/W. MAY SEE A STRAY SHOWER OVERNIGHT INTO EARLY WEDNESDAY BUT MOST LOCALES WILL BE DRY. IF MID/UPPER LEVEL CLOUDS THIN/DEPART...MAY SEE WIDESPREAD FOG/LOW STRATUS WITH POCKETS OF DENSE FOG POSSIBLE. . && .SHORT TERM /WEDNESDAY THROUGH THURSDAY/... AS OF 254 PM TUESDAY... MOIST AIR MASS WILL REMAIN IN PLACE WITH BEST INSTABILITY PROGGED TO OCCUR EAST OF HIGHWAY 1. MODELS DIFFER ON TIMING OF NEXT MCV WITH GFS/CANADIAN AS MUCH AS 6-9 HOURS FASTER THAN NAM-WRF. ECMWF A BIT OF A COMPROMISE. CONSIDERING GFS USUALLY TOO FAST...FAVOR SLOWER TIMING OFFERED BY NAM-WRF WITH SOME ADJUSTMENTS. EXPECT SCATTERED CONVECTION TO FIRE DURING MAX HEATING WITH LITTLE IN THE MANNER OF ORGANIZATION. EXPECT STORMS TO ORGANIZE INTO BROKEN SEGMENTS BY OR AFTER 00Z AS MCV AND ASSOCIATED BULK SHEAR OF 35-40KTS BEGINS TO AFFECT AREA. MAY SEE A FEW SEVERE STORMS AFTER SUNSET WITH MAIN THREAT DAMAGING DOWNBURST AND LARGE HAIL. IF WASHED OUT BOUNDARY MAINTAINS PRESENCE...SLIGHT TORNADIC POTENTIAL WILL EXIST. FAVOR WARMER MOS GUIDANCE FOR MAX TEMPS WED AS SLY FLOW INCREASES AFTER 15Z. IF SUBSTANTIAL BREAKS DEVELOP...MAX TEMPS MAY END UP BEING 3 DEGREES WARMER. MODELS GENERALLY AGREE IN THAT SHOWERS AND THUNDERSTORMS SHOULD BE ONGOING WEDNESDAY EVENING OVER A GOOD PORTION OF OUR REGION. THIS WILL BE IN RESPONSE TO THE MID/UPPER LEVEL TROUGH WHICH IS FORECAST TO MOVE EAST ACROSS OUR REGION DURING THE EVENING AND OVERNIGHT PERIODS. CONVECTION SHOULD SHIFT EASTWARD FROM THE PIEDMONT INTO THE COASTAL PLAIN DURING THE LATE EVENING INTO THE OVERNIGHT PERIOD... WITH THE PRE-FRONTAL TROUGH. THE ACTUAL COLD FRONT IS EXPECTED TO SLOWLY REACH THE COASTAL PLAIN REGION BY AROUND 12Z THURSDAY. MODELS GENERALLY AGREE ON A PROJECTED LULL IN THE CONVECTIVE ACTIVITY ON THURSDAY. THIS WILL BE DUE TO SUBSIDENCE ON THE BACK SIDE OF THE DEPARTING UPPER TROUGH SHOULD BE OVER OUR REGION. QPF STORM TOTALS IN THE 0.50 TO 1.00 INCH RANGE ON AVERAGE... WITH LOCALLY HIGHER TOTALS. LOWS WEDNESDAY NIGHT OF 60-65 EXPECTED... WITH THE WARMER MAV GUIDANCE PREFERRED SE. HIGHS THURSDAY SHOULD RETURN TO THE 78 TO 85 RANGE NW TO SOUTH WITH PARTLY SUNNY SKIES. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM WEDNESDAY AFTERNOON INTO THE EVENING HOURS... AS A 35 TO 45KT SOUTH TO SOUTHWESTERLY LOW LEVEL JET S-SW IS FORECAST TO BECOME ALIGNED OVER CENTRAL AND EASTERN NC LATE WEDNESDAY INTO WEDNESDAY EVENING. THIS SHOULD COMBINE WITH INCREASING INSTABILITY AND MODEST SHEAR TO SUPPORT THE SEVERE THUNDERSTORM THREAT. THE ONE FACTOR THAT MAY REDUCE THE SEVERE THREAT WILL BE THE TIMING OF THE COLD FRONT ACROSS CENTRAL NC (MOSTLY DURING THE DIURNAL COOLING PERIOD OVERNIGHT DOWN EAST). THE THREAT OF SEVERE SHOULD END BEFORE 12Z THURSDAY. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... AS OF 254 PM TUESDAY... THURSDAY NIGHT SHOULD BE QUIET AS CONVECTIVE TRIGGERS APPEAR TO BE ABSENT. A LIGHT SW FLOW SHOULD KEEP TEMPERATURES UP IN THE LOWER TO MID 60S WITH PARTLY CLOUDY SKIES (A GOOD 10 DEGREES ABOVE NORMAL). FRIDAY THROUGH SATURDAY NIGHT... ALTHOUGH THE MEAN FLOW BECOMES MORE ZONAL OR WESTERLY... MODELS SUGGEST THAT THERE SHOULD BE SOME CONVECTIVE TRIGGERS TRAVERSING OUR AREA. A WEAK COLD FRONT IS EXPECTED TO PUSH INTO THE NORTHERN SECTIONS OF NC FRIDAY... THEN SLOWLY RETREAT AS A WARM FRONT SATURDAY. A STRONGER COLD FRONT IS EXPECTED TO PUSH INTO NC FROM THE NW LATE SATURDAY. THERE SHOULD BE ENOUGH MOISTURE AND INSTABILITY TO INCREASE THE POP INTO THE CHANCE CATEGORY FOR FRIDAY THROUGH SATURDAY NIGHT AND EARLY SUNDAY. THIS CONVECTIVE ACTIVITY SHOULD BE LARGELY DIURNALLY DRIVEN EXCEPT FOR SATURDAY NIGHT WHEN THE COLD FRONT SHOULD SUPPORT CONVERGENCE AND LIFT INTO THE OVERNIGHT PERIOD. LOWS WILL CONTINUE TO AVERAGE WELL ABOVE NORMAL (IN THE 60S) FRIDAY THROUGH SUNDAY. HIGHS WILL ALSO AVERAGE ABOVE NORMAL... MOSTLY IN THE LOWER TO MID 80S THROUGH SUNDAY. SUNDAY INTO MONDAY... THE COLD FRONT IS EXPECTED TO SHIFT SOUTH OF NC SUNDAY AFTERNOON THROUGH MONDAY... AS A SURFACE HIGH IS FORECAST TO SHIFT EAST ACROSS THE MID ATLANTIC AND NEW ENGLAND STATES. POP SHOULD BE CONFINED TO AREAS TO OUR SOUTH NEAR THE FRONT. THE LOW LEVEL FLOW SHOULD BECOME NE-E RATHER QUICKLY LEADING TO POTENTIAL CLOUDINESS EARLY NEXT WEEK. IT WILL BE COOLER BEHIND THE FRONT WITH LOWS IN THE 50S AND HIGHS IN THE 70S MONDAY INTO TUESDAY (VERY CLOSE TO THE 30 YEAR NORMALS). && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... AS OF 142 PM TUESDAY... IFR/LIFR CEILINGS EARLY THIS AFTERNOON OVER THE NORTHERN PIEDMONT WILL GRADUALLY LIFT INTO MVFR CONDITIONS BY 20-22Z AS LOW LEVEL HEATING GRADUALLY LIFTS CEILINGS. MVFR CEILINGS EXPECTED ELSEWHERE AS MOIST AIRMASS AND HEATING WILL MAINTAIN CEILINGS BETWEEN 1500-2500 FT. APPROACH OF AN DISTURBANCE ALOFT WILL SUSTAIN SCATTERED CONVECTION THROUGH 02Z ACROSS THE AREA. EXPECT IFR CONDITIONS NEAR THE HEAVIER SHOWERS AND STORMS. EXPECT A LULL IN THE CONVECTION TONIGHT THROUGH EARLY WEDNESDAY MORNING. NEARLY SATURATED AIR MASS WILL RESULT IN LIFR CEILINGS AND POSSIBLY LIFR VISIBILITIES AS SKIES ALOFT BRIEFLY CLEAR...CAUSING NEAR SURFACE LAYER TO COOL TO THE DEWPOINT. FOG AND LOW STRATUS THAT FORM WILL LIFT BETWEEN 13-15Z WED. WEDNESDAY...A MOIST AND MARGINALLY UNSTABLE AIR MASS WILL RESULT IN BROKEN CEILINGS BETWEEN 2000-3500 FT BY AFTERNOON. A S-SW WIND SUSTAINED 8-12 KTS WITH GUSTS 19-23KTS EXPECTED...ESPECIALLY IN VICINITY OF KFAY AND KRWI WHERE HEATING MAY BE A BIT STRONGER. AIR MASS WILL AGAIN SUPPORT SCATTERED TO NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ...MAINLY AFTER 16Z. EXPECT CONVECTION TO PERSIST WELL INTO THE NIGHT AS AN UPPER LEVEL DISTURBANCE APPROACHES AND CROSSES THE REGION AFTER 00Z. STABLE CONDITIONS EXPECTED THU INTO THU NIGHT WHILE A RETURN TO UNSTABLE CONDITIONS AND PERIODS OF ADVERSE AVIATION CONDITIONS ANTICIPATED FOR FRIDAY INTO SATURDAY. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...BADGETT NEAR TERM...WSS SHORT TERM...WSS/BADGETT LONG TERM...BADGETT AVIATION...WSS
Hazardous weather outlook, May 5, 5:51 PM EDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 551 PM EDT TUE MAY 5 2009 NCZ011-025>028-040>043-073>078-083>086-088-089-062200- HALIFAX-DURHAM-FRANKLIN-NASH-EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON- STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND- HOKE-CUMBERLAND-SAMPSON- 551 PM EDT TUE MAY 5 2009 ...TORNADO WATCH 246 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THROUGH TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING AS A STALLED FRONT RESIDES ACROSS CENTRAL NORTH CAROLINA. SOUTH OF THE FRONT...MAINLY SOUTH OF US 64....THE MAIN SEVERE THREAT WILL BE DAMAGING WIND GUSTS AND HAIL AS THE AIRMASS DESTABILIZES IN THE AFTERNOON. AN ISOLATED TORNADO THREAT IS ALSO POSSIBLE WITH ANY STRONG STORMS THAT DEVELOP AND TRAVEL ALONG THE COLD FRONT. THE THREAT FOR SEVERE STORMS APPEARS TO BE GREATEST BETWEEN 2 PM AND 10 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AS THE STALLED FRONT WEAKENS AND DISSIPATES ACROSS THE AREA WITH THE STRONGEST STORMS DEVELOPING MAINLY ALONG AND EAST OF INTERSTATE 95. A STRONG UPPER LEVEL WAVE WILL MOVE ACROSS THE AREA WEDNESDAY NIGHT. THE ATTENDANT SURFACE WILL MOVE EAST INTO THE AREA WEDNESDAY EVENING BRINGING THE CHANCE OF SEVERE STORMS TO ALL OF CENTRAL NORTH CAROLINA LATE WEDNESDAY EVENING AND INTO WEDNESDAY NIGHT. ONCE AGAIN THE MAIN SEVERE WEATHER THREATS WILL BE STRAIGHT LINE WINDS AND LARGE HAIL...WITH AN ISOLATED TORNADO THREAT. RESIDENTS ACROSS CENTRAL NORTH CAROLINA ARE ADVISED TO MAINTAIN AWARENESS OF LOCAL WEATHER CONDITIONS AND POSSIBLE WATCHES AND OR WARNING OVER THE NEXT COUPLE OF DAYS AS STRONG TO SEVERE STORMS IMPACT THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS. NCZ007>010-021>024-038-039-062200- PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE- DAVIDSON-RANDOLPH- 551 PM EDT TUE MAY 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THROUGH TONIGHT. THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING AS A STALLED FRONT RESIDES ACROSS CENTRAL NORTH CAROLINA. SOUTH OF THE FRONT...MAINLY SOUTH OF US 64....THE MAIN SEVERE THREAT WILL BE DAMAGING WIND GUSTS AND HAIL AS THE AIR MASS DESTABILIZES IN THE AFTERNOON. AN ISOLATED TORNADO THREAT IS ALSO POSSIBLE WITH ANY STRONG STORMS THAT DEVELOP AND TRAVEL ALONG THE COLD FRONT. THE THREAT FOR SEVERE STORMS APPEARS TO BE GREATEST BETWEEN 2 PM AND 10 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AS THE STALLED FRONT WEAKENS AND DISSIPATES ACROSS THE AREA WITH THE STRONGEST STORMS DEVELOPING MAINLY ALONG AND EAST OF INTERSTATE 95. A STRONG UPPER LEVEL WAVE WILL MOVE ACROSS THE AREA WEDNESDAY NIGHT. THE ATTENDANT SURFACE WILL MOVE EAST INTO THE AREA WEDNESDAY EVENING BRINGING THE CHANCE OF SEVERE STORMS TO ALL OF CENTRAL NC LATE WEDNESDAY EVENING AND INTO WEDNESDAY NIGHT. ONCE AGAIN THE MAIN SEVERE WEATHER THREATS WILL BE STRAIGHT LINE WINDS AND LARGE HAIL...WITH AN ISOLATED TORNADO THREAT. RESIDENTS ACROSS CENTRAL NORTH CAROLINA ARE ADVISED TO MAINTAIN AWARENESS OF LOCAL WEATHER CONDITIONS AND POSSIBLE WATCHES AND OR WARNING OVER THE NEXT COUPLE OF DAYS AS STRONG TO SEVERE STORMS IMPACT THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.
In the hours before
Local storm report, May 5, 6:30 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
630 PM EDT TUE MAY 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM HAIL 5 NW NEW HOPE 35.86N 78.02W
05/05/2009 E1.00 INCH NASH NC TRAINED SPOTTER
HAIL LARGER THAN QUARTER SIZE. HWY 97E AND STRICKLAND
CROSSROADS IN NASH COUNTY. TREE LIMBS DOWN 3 INCHES IN
DIAMETER.
&&
TDHLocal storm report, May 5, 6:34 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
634 PM EDT TUE MAY 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TORNADO 5 WNW ELM CITY 35.84N 77.95W
05/05/2009 NASH NC AMATEUR RADIO
TORNADO ON THE GROUND. DEBRIS REPORTED BY SPOTTER.
&&
ORROCKLocal storm report, May 5, 6:36 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
636 PM EDT TUE MAY 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TORNADO 3 SSE CARY 35.75N 78.77W
05/05/2009 WAKE NC FIRE DEPT/RESCUE
CARY FIRE DEPT REPORTED A TORNADO ON THE GROUND NEAR US
HWY 1 AND CARY PARKWAY.
&&
TDHLocal storm report, May 5, 6:41 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
641 PM EDT TUE MAY 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM HAIL 3 NNW CARY 35.82N 78.83W
05/05/2009 E0.75 INCH WAKE NC FIRE DEPT/RESCUE
PENNY SIZE HAIL REPORTED AT THE MORRISVILLE TOWN
HALL/FIRE DEPT.
&&
TDHLocal storm report, May 5, 7:04 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
704 PM EDT TUE MAY 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM FUNNEL CLOUD 2 S RALEIGH 35.78N 78.64W
05/05/2009 WAKE NC LAW ENFORCEMENT
CAPITOL POLICE REPORTED A FUNNEL CLOUD NEAR THE STATE
CAPITOL BUILDING IN RALEIGH.
&&
TDHLocal storm report, May 5, 7:06 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
706 PM EDT TUE MAY 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM HAIL 4 NNE RALEIGH 35.87N 78.62W
05/05/2009 E0.88 INCH WAKE NC AMATEUR RADIO
NICKEL SIZE HAIL REPORTED NEAR SPRING FOREST ROAD AND
FALLS OF NEUSE ROAD.
&&
TDHThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 2:10 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Sampson | 50 min |
| May 5, 2:51 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wayne | 39 min |
| May 5, 3:20 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Wilson | 25 min |
| May 5, 3:39 PM EDT | Tornado Warning | RAH | Wayne | 36 min |
| May 5, 4:04 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Nash, Wilson | 41 min |
| May 5, 4:12 PM EDT | Tornado Warning | RAH | Johnston, Nash, Wilson | 48 min |
| May 5, 4:58 PM EDT | Tornado Warning | RAH | Edgecombe, Nash, Wilson | 18 min |
| May 5, 5:21 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Durham, Wake | 39 min |
| May 5, 5:22 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Nash, Wilson | 38 min |
| May 5, 5:28 PM EDT | Tornado Warning | RAH | Johnston, Nash, Wilson | 47 min |
| May 5, 5:41 PM EDT | Tornado Warning | RAH | Chatham, Durham, Wake | 49 min |
| May 5, 5:49 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Stanly | 41 min |
| May 5, 6:10 PM EDT | Tornado Warning | RAH | Edgecombe, Nash, Wilson | 26 min |
| May 5, 6:29 PM EDT | Tornado Warning | RAH | Wake | 46 min |
| May 5, 6:31 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Moore, Stanly | 44 min |
| May 5, 6:53 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Stanly | 52 min |
| May 5, 6:54 PM EDT | Flash Flood Warning | RAH | Wake | 111 min |
| May 5, 7:10 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Wake | 12 min |
Nearby
Tornado Warnings in North Carolina, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.